Went Off of Meds Due to Weight Gain
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Went Off of Meds Due to Weight Gain

I recently went off my meds for bipolar because I gained so much weight.  Within the last 6 months I've gained 30lbs. I dont feel good about myself with the weight. Is there any meds out there that don't do this. And is it normal to feel just "blah" when not taking your meds. My moods are just on downs. Everything is hard to so nothing is making me happy.

Priscilla,

Thank you for your letter and your question. Unfortunately a lot of the medications used to treat bipolar illness can cause weight gain as a side effect. The medications can cause an increase in appetite or a slowing of your metabolism, both of which can lead to weight gain. With my patients, I usually try to make a diet and exercise plan to prepare for this problem, and if necessary send them to a nutritionist as well. I understand it can be very difficult to make time for exercise and proper diet when you are dealing with your illness, work, and family responsibilities, and medication changes may be needed if weight gain becomes an issue.

I would strongly advise not stopping your medications. You place yourself at much greater risk for mood problems as you have experienced firsthand. Though bipolar illness has both "ups" and "downs", the majority of the time is spent in a "down" phase. The "ups" tend to be easier to control with medications but it can be a struggle trying to treat the "down" aspect of bipolar illness.

I would recommend returning to see your psychiatrist and talk to him/her about the weight gain you experienced as well as the mood problems since stopping your medications. There are some medications that are associated with less weight gain, and perhaps a trial of one of those would be appropriate. Also I would recommend either setting up a diet/ exercise plan or seeing a nutritionist to reduce the chance of any more weight gain. I hope this has been helpful to you and please write with any further questions.

Dr Plyler


Published January, 2011

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?